Alert archive / Montana / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Missoula, MT

January 2, 20178 counties in Montana

NWS Missoula, MT issued this wind chill advisory at Jan 2, 2017, 3:41 AM MST for 8 counties in Montana. It took effect at Jan 2, 2017, 5:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2017, 3:41 AM MST (10:41 UTC)
In effect from
Jan 2, 2017, 5:00 PM MST
Expired
Jan 3, 2017, 11:00 AM MST
In force
18 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 46 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2017-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2017-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS45 KMSO 021041
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
341 AM MST MON JAN 2 2017

MTZ002-007-043-031045-
/O.CAN.KMSO.WW.Y.0071.000000T0000Z-170102T1800Z/
/O.UPG.KMSO.WC.A.0001.170103T0000Z-170104T0000Z/
/O.NEW.KMSO.WC.W.0001.170103T0000Z-170103T1800Z/
341 AM MST MON JAN 2 2017

...WIND CHILL WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM
MST TUESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES.
  THE COLDEST WIND CHILLS ARE EXPECTED TO OCCUR THIS EVENING INTO
  TUESDAY MORNING. WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON 
  EXPOSED SKIN IN AS LITTLE AS 10 MINUTES.

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO TODAY. 30 TO 40 DEGREES 
  BELOW ZERO THIS EVENING THROUGH TUESDAY MORNING.

* WINDS: EASTERLY 10 TO 20 MPH.

* LOCATIONS IMPACTED INCLUDE: BAD ROCK CANYON, ESSEX, HIGHWAY 83 
  BIGFORK TO SWAN LAKE, MARIAS PASS, POLEBRIDGE, BUTTE, 
  GEORGETOWN LAKE, HIGHWAY 12 GARRISON TO ELLISTON, HOMESTAKE 
  PASS, MACDONALD PASS, HIGHWAY 200 BONNER TO GREENOUGH, HIGHWAY 
  83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO BEARMOUTH

$$

MTZ001-003-005-006-031045-
/O.CAN.KMSO.WW.Y.0071.000000T0000Z-170102T1800Z/
/O.UPG.KMSO.WC.A.0001.170103T0000Z-170104T0000Z/
/O.NEW.KMSO.WC.Y.0001.170103T0000Z-170103T1800Z/
341 AM MST MON JAN 2 2017

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST TUESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES.
  THE COLDEST WIND CHILLS ARE EXPECTED TO OCCUR THIS EVENING INTO
  TUESDAY MORNING. WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON 
  EXPOSED SKIN IN AS LITTLE AS 30 MINUTES.

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO. 

* WINDS: EASTERLY 10 TO 20 MPH.

$$

MTZ004-031045-
/O.CAN.KMSO.WW.Y.0071.000000T0000Z-170102T1800Z/
/O.NEW.KMSO.WC.Y.0001.170103T0000Z-170103T1800Z/
341 AM MST MON JAN 2 2017

...WIND CHILL ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST TUESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES.
  THE COLDEST WIND CHILLS ARE EXPECTED TO OCCUR THIS EVENING INTO
  TUESDAY MORNING. WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON 
  EXPOSED SKIN IN AS LITTLE AS 30 MINUTES.

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO.

* WINDS: EASTERLY 10 TO 20 MPH.

* LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 200 THOMPSON 
  FALLS TO PLAINS, HIGHWAY 200 TROUT CREEK TO HERON, AND I- 90 
  LOOKOUT PASS TO HAUGAN

$$

IDZ007-008-021800-
/O.EXA.KMSO.WW.Y.0071.000000T0000Z-170102T1800Z/
241 AM PST MON JAN 2 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* IMPACTS/TIMING: LIGHT SNOW AND BREEZY EAST WINDS THIS MORNING
  WILL CREATE SLICK TRAVEL CONDITIONS AND LOCALIZED LOW VISIBILITY
  DUE TO BLOWING SNOW. 

* SNOW ACCUMULATIONS: 1 TO 3 INCHES.

* LOCATIONS IMPACTED INCLUDE: CAMAS PRAIRIE, GRANGEVILLE AND 
  VICINITY, GREER GRADE, HIGHWAY 95 SLATE CREEK TO RIGGINS, AND 
  WHITE BIRD GRADE

$$

IDZ005-006-021800-
/O.CON.KMSO.WW.Y.0071.000000T0000Z-170102T1800Z/
241 AM PST MON JAN 2 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* IMPACTS/TIMING: A COMBINATION OF SNOW AND BREEZY WINDS WILL
  CAUSE LOCALIZED AREAS OF BLOWING SNOW...LOW VISIBILITIES...AND
  SLICK TRAVEL CONDITIONS THROUGH THIS MORNING. WIND CHILLS OF 10
  DEGREES BELOW ZERO WILL BE POSSIBLE THROUGH THIS MORNING. 

* SNOW ACCUMULATIONS: ADDITIONAL 1 TO 3 INCHES.

* LOCATIONS IMPACTED INCLUDE: ELK RIVER, HIGHWAY 11 PIERCE TO 
  HEADQUARTERS, PIERCE, DIXIE, ELK CITY, AND HIGHWAY 12 LOWELL 
  TO LOLO PASS

$$
3 follow-up statements
598 
WWUS45 KMSO 021540 AAA
WSWMSO

URGENT - WINTER WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
840 AM MST MON JAN 2 2017

IDZ005>008-021645-
/O.CAN.KMSO.WW.Y.0071.000000T0000Z-170102T1800Z/
740 AM PST MON JAN 2 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 


$$

MTZ002-007-043-031800-
/O.CON.KMSO.WC.W.0001.170103T0000Z-170103T1800Z/
840 AM MST MON JAN 2 2017

...WIND CHILL WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 AM MST TUESDAY...

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE 
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES. 
  THE COLDEST WIND CHILLS ARE EXPECTED TO OCCUR THIS EVENING 
  INTO TUESDAY MORNING. WIND CHILLS THIS LOW CAN CAUSE FROSTBITE 
  ON EXPOSED SKIN IN AS LITTLE AS 10 MINUTES. 

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO TODAY. 30 TO 40 DEGREES 
  BELOW ZERO THIS EVENING THROUGH TUESDAY MORNING. 

* WINDS: EASTERLY 10 TO 20 MPH.

* LOCATIONS IMPACTED INCLUDE: BAD ROCK CANYON, ESSEX, HIGHWAY 83 
  BIGFORK TO SWAN LAKE, MARIAS PASS, POLEBRIDGE, BUTTE, 
  GEORGETOWN LAKE, HIGHWAY 12 GARRISON TO ELLISTON, HOMESTAKE 
  PASS, MACDONALD PASS, HIGHWAY 200 BONNER TO GREENOUGH, HIGHWAY 
  83 SEELEY LAKE TO CONDON, AND I-90 EAST MISSOULA TO BEARMOUTH

$$

MTZ001-003>006-031800-
/O.CON.KMSO.WC.Y.0001.170103T0000Z-170103T1800Z/
840 AM MST MON JAN 2 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 AM MST TUESDAY...

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE 
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES. 
  THE COLDEST WIND CHILLS ARE EXPECTED TO OCCUR THIS EVENING 
  INTO TUESDAY MORNING. WIND CHILLS THIS LOW CAN CAUSE FROSTBITE 
  ON EXPOSED SKIN IN AS LITTLE AS 30 MINUTES. 

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO.

* WINDS: EASTERLY 10 TO 20 MPH.

$$
634 
WWUS45 KMSO 022126
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MST MON JAN 2 2017

MTZ002-007-043-031800-
/O.CON.KMSO.WC.W.0001.170103T0000Z-170103T1800Z/
226 PM MST MON JAN 2 2017

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY...

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES. WIND
CHILLS THIS LOW CAN CAUSE FROSTBITE ON EXPOSED SKIN IN AS 
LITTLE AS 10 MINUTES. 

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO TODAY. 30 TO 40 DEGREES
  BELOW ZERO TUESDAY MORNING. 

* WINDS: EASTERLY 10 TO 20 MPH.

$$

MTZ001-003>006-031800-
/O.CON.KMSO.WC.Y.0001.170103T0000Z-170103T1800Z/
226 PM MST MON JAN 2 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
TUESDAY...

* IMPACTS/TIMING: BREEZY NORTHEAST TO EAST WINDS WILL CONTINUE
  THROUGH TUESDAY MORNING, CREATING DANGEROUS WIND CHILL VALUES.  
WIND CHILLS THIS LOW CAN CAUSE FROSTBITE ON EXPOSED SKIN IN AS 
LITTLE AS 30 MINUTES. 

* WIND CHILL VALUES: 15 TO 25 BELOW ZERO.

* WINDS: EASTERLY 10 TO 20 MPH.

$$
098 
WWUS45 KMSO 031736
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1036 AM MST TUE JAN 3 2017

MTZ002-007-043-031845-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-170103T1800Z/
1036 AM MST TUE JAN 3 2017

...WIND CHILL WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

WINDS HAVE DIMINISHED ENOUGH THAT WIND CHILL VALUES HAVE LESSENED.
TEMPERATURES IN THE -10 TO -20 DEGREE RANGE ARE LIKELY THROUGHOUT
THE DAY EVEN WITHOUT A STRONG WIND. 

$$

MTZ001-003>006-031845-
/O.EXP.KMSO.WC.Y.0001.000000T0000Z-170103T1800Z/
1036 AM MST TUE JAN 3 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

WINDS HAVE DIMINISHED ENOUGH THAT WIND CHILL VALUES HAVE LESSENED.
TEMPERATURES IN THE NEGATIVE 10 TO NEGATIVE 15 DEGREE RANGE ARE 
LIKELY THROUGHOUT THE DAY EVEN WITHOUT A STRONG WIND. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 6:37 PM MST, 9 hours 4 minutes earlier.

Area forecast discussion, Jan 1, 6:37 PM MST, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
637 PM MST Sun Jan 1 2017

.UPDATE...Downgraded the Winter Storm Warnings to Advisory for the
rest of tonight into Monday morning.

&&

.DISCUSSION...Snow has steadily decreased throughout much of the
Northern Rockies this evening. The exception is some light snow
occurring from Butte to Lost Trail Pass and up long the
Bitterroot mountain range. Additional snow accumulations from this
band will generally be 1 to 3 inches, but the snow should end
after midnight. Arctic air will continue to filter into the
Northern Rockies tonight keeping easterly to northerly winds
blowing across the region. Wind chills will be near zero to
locally down to 20 degrees below zero. The winter weather
advisories are through the Monday morning commute for the
combination of slick roads, localized blowing snow and low wind
chill readings. The combination of cold air and steady easterly
winds could cause very low wind chill readings Monday night into
Tuesday so the wind chill watch is still in effect.

&&

.AVIATION...Heavy snow with light winds has been occurring with
the arctic front as it passes. This front is already through KGPI
and KMSO, so the main concern looking forward will be winds
increasing, with blowing and drifting snow this evening.
Visibilities will likely be low right at ground level, but much
better a few tens of feet above the ground. KBTM will see snow
through the evening, with visibility slowly increasing. By the
time the front reaches KSMN overnight, the front is expected to be
weaker, giving only intermittent visibility reductions.

&&

.PREV DISCUSSION... /ISSUED 243 PM MST Sun Jan 1 2017/

..SNOW/BLOWING SNOW AND DIFFICULT TRAVEL TODAY...
..DANGEROUS WIND CHILLS MONDAY THROUGH TUESDAY MORNING...

DISCUSSION...The arctic front is moving across west central
Montana as of early this afternoon. The front will continue to
progress southward with time. We've received reports of 1" per
hour snowfall rates along the front, with heavy snow causing
quickly lowering visibilities to less than one quarter mile for
prolonged periods. Further to the north in NW Montana, winds up to
45 mph have been observed in the northern Flathead valley, with
blowing snow, low visibility, and snow drifts over roadways being
a common occurrence. These sort of impacts should be expected
through the night as the front continues to cross western Montana
into north central Idaho. One change made to the ongoing winter
weather headlines is the removal of the Camas Prairie region from
a Winter Weather Advisory. With the slowing of the front, it does
not appear that snow will begin until very late tonight or early
Monday morning, with potential impacts to follow. A winter weather
headline may be required then, so we'll continue to monitor this.

By Monday afternoon, much of the snow should have dissipated,
with blustery winds continuing. Blowing snow may remain an impact
as a result, although the much larger concern will now be dropping
temperatures and resultant bitterly cold wind chills as we head
into Tuesday.

For the rest of the week, intermittent snow showers will be an
annoyance for travelers. The main change to forecast has been a
warming trend in the temperatures. Increasing clouds and some last
minute changes to the models have caused us to raise some
temperatures, but it is still going to be cold with below zero
lows in most of Montana and much of Idaho.

For next weekend, models are building a ridge over the region.
This is a big change from yesterday, which had another very cold
system impacting the Northern Rockies, so uncertainty remains
high. This presents a challenging forecast, with everything from
freezing rain to another snow event possible.

AVIATION...Heavy snow with light winds has been occurring with
the arctic front as it passes. This front is already through KGPI
and KMSO, so the main concern looking forward will be winds
increasing, with blowing and drifting snow this evening.
Visibilities will likely be low right at ground level, but much
better a few tens of feet above the ground. KBTM will see snow
through the evening, with visibility slowly increasing. By the
time the front reaches KSMN overnight, the front is expected to be
weaker, giving only intermittent visibility reductions.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Monday
     Missoula/Bitterroot Valleys.

     Wind Chill Watch from Monday afternoon through Tuesday afternoon
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...
     Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region...
     West Glacier Region.

     Winter Weather Advisory until 11 AM MST Monday Lower Clark Fork
     Region.

     Winter Weather Advisory until 11 AM MST Monday Flathead/Mission
     Valleys.

     Winter Weather Advisory until 11 AM MST Monday West Glacier
     Region.

     Winter Weather Advisory until 11 AM MST Monday Kootenai/Cabinet
     Region.

     Winter Weather Advisory until 11 AM MST Monday
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 11 AM MST Monday Potomac/Seeley
     Lake Region.

     Winter Weather Advisory until 11 AM MST Monday Butte/Blackfoot
     Region.

ID...Winter Weather Advisory until 10 AM PST Monday Northern
     Clearwater Mountains...Southern Clearwater Mountains.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 3:41 AM MSTWind Chill WarningMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more31 hr

Nearby

Wind Chill Advisories in Montana, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.